Topic: New to Chemo

Mom starts chemo on August 13th.  Nothing seems to be working out as we would have hoped.

Her billirubin levels are rising so we were hoping for a stent.  The team met and felt that based on the location of the tumor, it would be difficult to reach and they would prefer not to put in an external drain.  They are hoping that the chemo will reduce the blockage.

The blockage is affecting her liver function so the onc does not want to administer gem/cis.  Instead they want to put in a medi port and use oxiplatin and FU5 for 4 cycles.

I'm really nervous as the first line of defense seems to be gem/cis.

I'm also sad for my mom as she is constantly belching and is turning yellow.  She would feel so much better with a stent.

Thanks for listening.

Lauren

Re: New to Chemo

Dear Lauren, I am not a Doctor but if Mom is turning yellow she definitely needs a stent. Where is she being treated? She cannot wait 2 weeks then wait for the chemo to kick in if she is Jaundice. This is not acceptable. Jaundice will also cause her to start itching. It means there is a blockage and the blockage needs to be cleared. My husband had an external stent and the relief is immediate. If you feel in your gut (I graduated from Gut 101) things are not right with your Mom's treatment get a 2nd opinion ASAP. If things worsen, do not hesitate to take her to ER, even another hospital, and when they see she is Jaundice they will probably place a stent.
I am curious, does her ONC know she is Jaundice? If not, he needs to be told.

Teddy ~In our hearts forever~ATTITUDE is EVERYTHING
Any suggestion I offer is intended as friendly advice based solely on my own experience. Please consult your doctor for professional guidance.

Re: New to Chemo

I agree with Lainy, I just barely started to turn yellow in the eyes at the end, and if mom is turning yellow already, there's a lot of billiruben backup and the itching will get nothing but WORSE unfortunately as the bili levels increase. Second opinion time, I didn't deal with any external drains, but the stent they put in gave me IMMEDIATE relief and the itching went away very fast. My nausea after eating anything went away that night with dinner also... good luck!

Derin

Husband to Eileen, Dad to Hunter (15) and Sydney (13)
Attitude is everything, you have to keep it positive! And take it one day at a time, it's all anyone can do with this disease...

Re: New to Chemo

Thanks for your concern.  The decision not to put in a stent was made by the team at Sloan Kettering which consisted of Jarnagin, the interventional radiologists, oncologists and the endoscopists.  They are monitoring her very closely.  Her billirubin is at 3.0.  I have to trust them at this point that they do not want to delay chemo. 

I just want her to feel like herself, but I think that thought will have to put on hold.

Poor mom.  Needs a tooth pulled this week before they start.  If it rains, it pours.

Re: New to Chemo

I know it can be frustrating when the doctors are unable to stent.  We got 3 different opinions on this and apparently when the blockages are too high in the liver, the stents won't help.  One doctor told us that it's better not to stent because it increases the risk of liver infection.  My husband's bili was 3, and the chemo brought it down nicely (gemzar/xeloda).  Unfortunately, it has stopped working and now his bili is up to 4.6 and he is jaundiced (not too itchy luckily).  Anyway, he just got a port put in yesterday, and he will begin oxiliplatin/5FU on Monday, so hopefully the tumor(s) will start shrinking again, and he will begin feeling better.
Try not to worry too much, I know it can be really hard not to.
                                                       Dianne

Re: New to Chemo

Dr. Jarnagin was my surgeon at Sloan. They know what they are doing, that's for sure. Nothing but good things to say about his team. Tell him Derin Hampton said hello if you get to meet him.

Derin

Husband to Eileen, Dad to Hunter (15) and Sydney (13)
Attitude is everything, you have to keep it positive! And take it one day at a time, it's all anyone can do with this disease...

Re: New to Chemo

The last few days have been quite a blur and now I think it has hit the fan a bit.  We headed into NYC SUnday evening to be at MSKCC bright and early for the mediport placement.  AFter a few hours in recovery, we had lunch and headed over to Dr. Lowery, the oncologist.  SHe told us that they ordered the chemo and they would begin.  FOUR hours later, after a problem with the pharmacy, mom started the chemo at 7pm.  They gave her oxiliplatin for 2 hours and then hooked her F5U pump at 9pm.

We stayed in the city that night.  Mom was in pain from the port and was uncomfortable having a "bomb" attached to her.  Because the pump was started so late, the only place to disconnect was in NYC.  We stayed another night at a friend's on Long ISland and headed back to NYC in the rain on Wed. night.  By the time, we arrived at the chemo suite, Mom started to not feel well and became nauseous and exhausted.

I'm sure that the last few days did not help her fatigue.  Have other people experienced a sharp decline on day 3?  She felt great day 1 &2, which I attribute to the steroids.  All of the sudden she feels as if she was hit by a freight train, she is extremely sensitive to food smells and foods that were her staple, repulse her.

I really hope this subsides in the next day or so.  It is so hard on my kids to see their grandma feel so ill.  I only hope and pray for my kids' sake that grandma keeps her hair.

Thanks for giving me the space to vent.

Lauren

Re: New to Chemo

hi lauren...that's EXACTLY what happens to my husband--days 1 and 2 he seems great, and then day 3 it's like he's been hit by a truck.
Also...we've had 8 hour waits at Sloan. it's brutal, but it is a great place nonetheless. God bless you and your mom.
audrey (aka betzeegirl)

Re: New to Chemo

Thanks Audrey.  How does your husband feel after day 3?  Does he recover?  My best to you and your husband.

Re: New to Chemo

The steroids are definitely the happy drug and the cause of feeling good for the first 2 days. I never felt bad or tired day 3 and on, nor did I have to take any additional nausea meds either. Radiation is what made me more nauseous and tired than the chemo.  Everyone reacts differently and the chemo you are on makes a difference as well (Gemzar/Cisplatin for me, didn't lose any hair either).  Age may also play a role (I was 40 going through the chemo) and your current health status too. Hope the situation improves as you go forward...

Derin

Husband to Eileen, Dad to Hunter (15) and Sydney (13)
Attitude is everything, you have to keep it positive! And take it one day at a time, it's all anyone can do with this disease...